Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Narcan in Cardiac Arrest – Safe as Long as I Don’t Understand Safety


 
How can I justify exposing patients to the risks of a treatment that has no known benefit?

Here is one way –
 

I give Narcan in arrest. You might not. Neither of us are wrong. Yet.
 

Narcan (naloxone) is one of the safer drugs we use. Suppose that I give a drug in a way that has not been found to be beneficial because I think it is safe as long as I can’t think of a specific problem I can cause. Does that make the inappropriate drug administration safe? Or is it just an example of my ignorance?

If a lack of knowledge were a good thing, we should not teach anything about pharmacology.

The less I know, the safer it is. Ignorance is safety.

We should not teach about the adverse effects of drugs, because as long as I don’t know about the danger, there is no danger. It is only after the danger is known that the danger is real, so don’t tell me about any dangers.
 

In the ACLS (Advanced Cardiac Life Support) guidelines, the American Heart Association tells us that it is wrong to give Narcan during cardiac arrest.
 

Naloxone is a potent antagonist of the binding of opioid medications to their receptors in the brain and spinal cord. Administration of naloxone can reverse central nervous system and respiratory depression caused by opioid overdose. Naloxone has no role in the management of cardiac arrest.[1]

 

Naloxone has no role in the management of cardiac arrest.
 

Why did I give Narcan? Because ACLS told me not to.

Don’t think, just do something. If I do not know of a danger, there is no danger. If I have been told that it is wrong, do it anyway.
 


Image credits – 123
 

Repeat the mindless sequence as often as necessary, until the desire to understand patient care has been destroyed.
 


 

But Narcan reverses respiratory depression and apnea.

Narcan can reverses respiratory depression or apnea in a living patient. A patient in cardiac arrest due to a heroin overdose should be treated for a respiratory cause of cardiac arrest. Children and patients with respiratory causes of cardiac arrest should be ventilated and oxygenated. These patients will also be receiving epinephrine (Adrenaline in Commonwealth countries) in the early part of the standard treatment of cardiac arrest. Narcan does not add anything to these treatments the patient is already receiving.
 

But Narcan is safe – and I can’t make the patient any worse.
 

Naloxone is one of the safer drugs we can give to a patient when there is an indication to give naloxone. Even when given inappropriately, naloxone is not very likely to cause harm.

There are several problems.

If I am pushing drugs because I don’t know what to do, I should be trying to figure out what treatments I can give that might actually help the patient. There is no reason to believe that naloxone might actually help the patient. If I am giving drugs that provide no benefit, I am distracting myself from assessment, which might provide information that can help me resuscitate the patient.
 

As long as I don’t know what I’m doing, I am not wrong.
 

No.

As long as I don’t know what I’m doing, I am both wrong and dangerous.
 
 

See also –
 

Dissecting the ACLS Guidelines on Cardiac Arrest from Toxic Ingestions – Tue, 01 Nov 2011

Naloxone in cardiac arrest with suspected opioid overdoses – Thu, 05 Apr 2012

The Myth that Narcan Reverses Cardiac Arrest – Wed, 12 Dec 2012

Resuscitation characteristics and outcomes in suspected drug overdose-related out-of-hospital cardiac arrest – Sun, 03 Aug 2014

Footnotes:

[1] Opioid Toxicity
2010 ACLS
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 12.7: Cardiac Arrest Associated With Toxic Ingestions
Free Full Text from Circulation

.

Comments

  1. Thank you for your post. This is an issue I have been considering in my practice. I am always amazed at how we tend to find opiate overdoses just in time to give them naloxone so they can make a full recovery. From patients who took oxycontin the night before and I’m reversing the next morning to patients who the loved one arrived home after shopping for a few hours to find the patient gasping at 4 breaths a minute. Or how patients appear to be apneic or extremely hypoventilating during my 20 minute response yet have not gone into cardiac arrest and even have an SpO2 >90%. But I have noticed that the patients truly in cardiac arrest (mostly PEA) are a completely different patient. The patients in cardiac arrest have had a prolonged period of becoming hypercarbic and hypoxic. By the time they arrest they are very hypoxic (unlike the sudden cardiac arrest patient) and acidotic. Many of the cases when naloxone has been administered have produced an unresponsive patient with a GCS of 3 who cannot protect their airway and now requires RSI. These patients have gone on to MODS or have had poor neurologic recovery. For patients in cardiac arrest (truly pulseless) I choose to intubate/ventilate the patient and withhold naloxone. If the patient is going to recover neurolgically they will wake up in a few hours and can then be extubated. But I feel there is a potential danger to administering naloxone in patients with prolonged hypoxia/acidosis secondary to opiate overdose. I believe it may be easier just to intubate (made very easy by the combination of a glidescope and the patient flaccid from cardiac arrest) then risk emesis secondary to naloxone and the difficulties of intubating a patient who regains some muscle tone but is not able to protect their airway.

  2. Live human study http://journal.cpha.ca/index.php/cjph/article/view/3788 CJPH 2013;104(3):e200-4 Teaching 10’s of thousands layperson to give chest compression’s only for opioid overdose.

    Read Moderated comments AHA & ILCOR Opioid overdose response education https://volunteer.heart.org/apps/pico/Pages/PublicComment.aspx?q=891

    Response to Emily Oliver (awaiting moderator)
    “….use of naloxone into their education programs. More research is needed regarding educational effectiveness…”

    Do we need more research on opioid poisoning resuscitation protocols? Clinicians see opioid poisoning daily in a clinical situation. Terminally ill are kept “comfortable” to wit OD narcotics. Cause of death acute respiratory failure.

    European Resuscitation Council Guidelines for Resuscitation 2010 Section 8.b Poisoning
    http://resuscitation-guidelines.articleinmotion.com/article/S0300-9572(10)00441-7/aim/

    Opioids
    “Opioid poisoning causes respiratory depression followed by respiratory insufficiency or respiratory arrest. The respiratory effects of opioids are reversed rapidly by the opiate antagonist naloxone.”

    Modifications for Advanced Life Support
    “There are no studies supporting the use of naloxone once cardiac arrest associated with opioid toxicity has occurred. Cardiac arrest is usually secondary to a respiratory arrest and associated with severe brain hypoxia. Prognosis is poor.”

Speak Your Mind